Alert archive / Mississippi / Flash Flood Warnings in 2014

Flash Flood Warning 85, NWS Jackson, MS

July 22, 2014Forrest County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 22, 2014, 4:25 PM CDT for Forrest County, Mississippi. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2014, 4:25 PM CDT (21:25 UTC)
Expired
Jul 22, 2014, 6:30 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Forrest County, MS

The radar

The Mobile radar (KMOB), 123 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:00 PM CDTFLASH FLOOD4 Ene Hattiesburg, MSFLOODING WAS REPORTED AT HILLCREST LOOP AND SUN CIRCLE IN PETAL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2014-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2014-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1461 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

403 
WGUS54 KJAN 222125
FFWJAN
MSC035-222330-
/O.NEW.KJAN.FF.W.0085.140722T2125Z-140722T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
425 PM CDT TUE JUL 22 2014

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...PETAL...HATTIESBURG...

* UNTIL 630 PM CDT

* AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. ESTIMATED
  RADAR RAINFALL AMOUNTS...ON THE ORDER OF ONE TO THREE INCHES...HAVE
  OCCURRED IN THE PAST ONE HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MACEDONIA
  AND SUNRISE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3134 8935 3135 8935 3143 8935 3143 8915
      3119 8916 3114 8935

$$

CME
1 follow-up statement
527 
WGUS74 KJAN 222228
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
528 PM CDT TUE JUL 22 2014

MSC035-222238-
/O.CAN.KJAN.FF.W.0085.000000T0000Z-140722T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FORREST MS-
528 PM CDT TUE JUL 22 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR FORREST COUNTY...

THE THREAT FOR HEAVY RAIN AND FLOODING HAS ENDED.

LAT...LON 3134 8935 3135 8935 3143 8935 3143 8915
      3119 8916 3114 8935

$$

CME

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:20 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 22, 3:20 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CDT TUE JUL 22 2014

.DISCUSSION...TONIGHT THROUGH WEDNESDAY NIGHT...SHOWERS AND STORMS
ASSOCIATED WITH A RETROGRADING LOW PRESSURE SYSTEM HAVE BROKEN OUT
ACROSS THE FORECAST AREA AS EXPECTED THIS AFTERNOON.  THIS ACTIVITY
WILL CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON AND WILL BE
CAPABLE OF PRODUCING SOME HEAVY DOWNPOURS...ALONG WITH SOME GUSTY
WINDS...AND PERHAPS SOME HAIL...PARTICULARLY ACROSS MY SOUTHEAST AND
SOUTH CENTRAL ZONES. AS DAYTIME HEATING WANES THROUGH THE EVENING
HOURS INTO TONIGHT...MUCH OF THIS CONVECTION WILL EVENTUALLY
DISSIPATE. LOW TEMPERATURES TONIGHT WILL FALL TO AROUND 70 WITH SOME
CLOUD COVER ASSOCIATED WITH THE WESTWARD DRIFTING LOW EXPECTED TO
REMAIN OVERHEAD THROUGH THE NIGHT.

ONCE AGAIN...SCATTERED SHOWERS AND STORMS ARE EXPECTED FROM LATE
MORNING THROUGH THE AFTERNOON ON WEDNESDAY AS DAYTIME HEATING IN
THIS MOIST AIR MASS DESTABILIZES OUR ATMOSPHERE...WITH THE AID OF THE
THE UPPER LOW STILL RESIDING OVER THE ARKLAMISS REGION...ALTHOUGH A
BIT FURTHER WEST THAN ON TUESDAY.  JUST AS WE OBSERVED ON TUESDAY...
SOME LOCALLY HEAVY DOWNPOURS...GUSTY WINDS...AND SMALL HAIL WILL
AGAIN BE POSSIBLE WITH THE MOST INTENSE CONVECTION TOMORROW
AFTERNOON. THAT SAID...STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS. GIVEN THE CLOUD COVER OVER THE REGION ASSOCIATED WITH THE
LOW...IN ADDITION TO CONVECTION MEANDERING ABOUT...I DID ADJUST HIGHS
DOWN A COUPLE OF DEGREES IN MOST LOCATIONS AS THEY AGAIN PEAK AROUND
THE 90 DEGREE MARK.

MOST CONVECTION WILL DISSIPATE OVER THE CWA WEDNESDAY EVENING AS
DAYTIME HEATING WANES.  HOWEVER...AS THE UPPER LOW WEAKENS AND AN
UPPER TROUGH DIGS SOUTH INTO THE SOUTHEAST UNITED STATES...A FRONT
IS FORECAST TO ALSO DROP SOUTH INTO THE MID-SOUTH REGION LATE
WEDNESDAY NIGHT.  THIS FRONT...OR ANY OUTFLOW ASSOCIATED WITH
CONVECTION THAT'S ONGOING NEAR IT...COULD SPARK SOME SHOWERS OR
STORMS THAT MAY IMPEDE UPON MY NORTH CENTRAL AND NORTHEAST ZONES
TOWARD DAY BREAK THURSDAY MORNING.  OTHERWISE... LOWS WILL AGAIN
FALL INTO THE LOWER 70S. /19/

THURSDAY THROUGH NEXT TUESDAY....NO BIG PATTERN CHANGE FOR THE
REGION. WITH THE LARGE AREA OF HIGH PRESSURE PLANTED OVER THE
ROCKIES...THE ARKLAMISS WILL CONTINUE TO GET FRONTS AND WEAK
DISTURBANCES EVERY FEW DAYS. THIS IN ADDITION TO CONTINUED AMPLE SOIL
MOISTURE CONTENT...TEMPERATURES ARE LIKELY TO BE AT OR JUST BELOW
NORMAL THROUGH THE EXTENDED. STUCK WITH GUIDANCE GENERALLY FOR POPS.

BY THURSDAY...IT LOOKS LIKE THE LATEST STALLED FRONT WILL BE
REPLACED WITH AN APPROACHING COLD FRONT. THIS BOUNDARY IS LIKELY TO
STALL ALONG THE COAST OVER THE WEEKEND...BEFORE THE NEXT FRONT MOVES
INTO THE REGION AROUND MONDAY. EACH SYSTEM SEEMS TO BE LACKING MUCH
UPPER LEVEL SUPPORT AND THE MAIN SURFACE LOW WITH EACH SYSTEM IS
ALSO DISTANT. HOWEVER...THE MODELS ARE BRINGING IN PLENTY OF VERY
MOIST AND UNSTABLE AIR FROM THE GULF. THERE IS A CHANCE OF RAIN
ACROSS THE AREA NEARLY EVERY DAY. WITH THE BEST DYNAMICS ASSOCIATED
WITH THE SYSTEMS STAYING TO THE NORTH AND THE WESTERN RIDGE WAVERING
FURTHER EAST SOME DAYS...MUCH OF THE THUNDERSTORM ACTIVITY WILL MISS
THE WESTERN ZONES...BASICALLY AREAS EAST OF INTERSTATE 55 THROUGH
THE PERIOD. OF COURSE THERE COULD BE SOME ISOLATED TO SCATTERED
THUNDERSTORMS...BUT POPS RIGHT NOW ARE LOW. BETWEEN EACH FRONT WILL
BE A DAY OR TWO OF MOSTLY CLEAR SKIES AND MILD CONDITIONS. NOT
ANTICIPATING A PATTERN SHIFT THIS FORECAST PERIOD. /07/

&&

.AVIATION...CONVECTION IS ONGOING ACROSS THE AREA THIS AFTERNOON.
BOTH CEILINGS AND VISIBILITIES COULD BRIEFLY BE REDUCED TO MVFR/IFR
STATUS IF CONVECTION IS OBSERVED WITHIN EACH SITES RESPECTED
AERODROME. OTHERWISE...VFR CONDITIONS WILL PREVAIL INTO THE EVENING
AS CONVECTION WINDS DOWN. THEREAFTER...MVFR CEILINGS IN THE EAST AND
MVFR VISIBILITIES EVERYWHERE WILL BE THE RULE UNTIL AROUND 14Z
WEDNESDAY MORNING. /26/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       70  91  71  92 /  20  31  14  19
MERIDIAN      69  91  69  92 /  28  35  19  26
VICKSBURG     69  91  70  92 /  14  23   9  18
HATTIESBURG   70  92  72  93 /  22  36  14  31
NATCHEZ       69  90  70  93 /  13  40  11  23
GREENVILLE    70  92  73  91 /  10  15  11  16
GREENWOOD     70  91  72  91 /  15  23  20  17

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

19/07/26
Hazardous weather outlook, Jul 22, 1:35 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
135 PM CDT TUE JUL 22 2014

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231845-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
135 PM CDT TUE JUL 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

26

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Local storm report, Jul 22, 3:30 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CDT TUE JUL 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     4 SSW SOSO              31.70N 89.30W
07/22/2014                   JONES              MS   EMERGENCY MNGR

            PART OF THE ROOF OF A BARN WAS BLOWN OFF AND A LARGE TREE
            BRANCH WAS SNAPPED OFF ALONG SOSO BIG CREEK ROAD

&&

DL
Special weather statement, Jul 22, 3:31 PM CDT, 54 minutes before
MSZ066-222055-
JONES MS-
331 PM CDT TUE JUL 22 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
331 PM CDT TUE JUL 22 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER JONES COUNTY AT 331 PM CDT...
MOVING SOUTHWEST AT 5 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN CENTRAL JONES COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3160 8931 3173 8932 3179 8918 3164 8914
TIME...MOT...LOC 2031Z 066DEG 5KT 3168 8923

CME
Special weather statement, Jul 22, 4:01 PM CDT, 24 minutes before
MSZ072-222130-
MARION MS-
401 PM CDT TUE JUL 22 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
401 PM CDT TUE JUL 22 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER MORGANTOWN AT 402 PM CDT...MOVING
WEST AT 5 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE.

PEOPLE IN WEST CENTRAL MARION COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3121 9003 3135 9004 3138 8988 3126 8989
TIME...MOT...LOC 2102Z 080DEG 4KT 3131 8995

CME
Special weather statement, Jul 22, 4:11 PM CDT, 14 minutes before
MSZ074-222150-
FORREST MS-
411 PM CDT TUE JUL 22 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
411 PM CDT TUE JUL 22 2014

A CLUSTER OF THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN WAS
LOCATED 4 MILES NORTH OF MCLAURIN AND DEVELOPING ACROSS THE CITY OF
HATTIESBURG AT 409 PM CDT...MOVING SLOWLY WEST AT 5 MPH.

VERY HEAVY RAIN IS POSSIBLE WITH THIS STORM. RAINFALL RATES ON THE
ORDER OF 1 TO 2 INCHES AND HOUR APPEAR POSSIBLE WITH THIS STORM. IF
THIS ACTIVITY DEVELOPS FURTHER AND MOVES SLOWLY...A FLASH FLOOD
WARNING MAY BE NEEDED.

PEOPLE IN NORTHERN FORREST COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3117 8935 3139 8935 3143 8928 3143 8915
      3115 8915
TIME...MOT...LOC 2109Z 071DEG 3KT 3123 8921

CME
Local storm report, Jul 22, 4:20 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
420 PM CDT TUE JUL 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     8 NW ELLISVILLE         31.67N 89.30W
07/22/2014                   JONES              MS   EMERGENCY MNGR

            THERE WAS SIDING AND SHINGLE DAMAGE TO A HOUSE ALONG
            WILLIE HILBUN ROAD

&&

DL
Special weather statement, Jul 22, 4:20 PM CDT, 5 minutes before
MSZ066-222150-
JONES MS-
420 PM CDT TUE JUL 22 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
420 PM CDT TUE JUL 22 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER LAUREL AT 420 PM CDT...MOVING SOUTHWEST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN CENTRAL JONES COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3155 8923 3171 8927 3176 8913 3161 8904
TIME...MOT...LOC 2120Z 054DEG 5KT 3166 8916

CME

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:05 PM CDTSpecial Weather StatementJANJones45 min
Jul 22, 1:42 PM CDTSpecial Weather StatementJANForrest43 min
Jul 22, 2:08 PM CDTSevere Thunderstorm WarningJANLamar37 min
Jul 22, 2:40 PM CDTSpecial Weather StatementJANJones30 min
Jul 22, 2:54 PM CDTFlash Flood WarningJANLamar, Marion2 hr
Jul 22, 3:03 PM CDTSpecial Weather StatementJANLamar32 min
Jul 22, 3:31 PM CDTSpecial Weather StatementJANJones24 min
Jul 22, 4:01 PM CDTSpecial Weather StatementJANMarion29 min
Jul 22, 4:11 PM CDTSpecial Weather StatementJANForrest39 min
Jul 22, 4:20 PM CDTSpecial Weather StatementJANJones30 min
Jul 22, 4:41 PM CDTFlash Flood WarningJANJones2 hr
Jul 22, 5:21 PM CDTSevere Thunderstorm WarningJANMadison17 min
Jul 22, 5:39 PM CDTSpecial Weather StatementJANHinds31 min
Jul 22, 5:50 PM CDTSpecial Weather StatementJANCovington20 min
Jul 22, 5:54 PM CDTSpecial Weather StatementJANClarke41 min
Jul 22, 6:09 PM CDTSpecial Weather StatementJANSimpson31 min
Jul 22, 6:29 PM CDTSpecial Weather StatementJANLawrence31 min
Jul 22, 6:34 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence41 min
Jul 22, 6:50 PM CDTSpecial Weather StatementJANSmith20 min

Nearby

Flash Flood Warnings in Mississippi, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.